Can You Really Overdose on Suboxone? - PAX Riverbend Rehab Center

Is It Possible to Overdose on Suboxone?

man wondering if he can overdose on Suboxone

Suboxone (buprenorphine/naloxone) is a prescription medication used to treat opioid use disorder. Buprenorphine is a long-acting, mild opioid medication that used to help treat pain and reduce withdrawal symptoms, while naloxone works to block the euphoric effects of opioid drugs on the opioid receptors in the brain.[1] Even though naloxone is supposed to prevent misuse of the medication, many people abuse it for various reasons. Unfortunately, when abused, it is possible to overdose on Suboxone.

Can You Overdose on Buprenorphine (Suboxone)?

Even though buprenorphine and Suboxone are highly effective at treating opioid addiction, Suboxone has a potential for abuse. If not taken properly at too high of a dose or taken without a prescription, a person is abusing Suboxone and is more likely to overdose. Sometimes, people will even inject the drug, allowing them to bypass the time-release qualities of the medication, making overdose and other side effects more likely. So, the answer is yes – it is possible that you can overdose on Suboxone.

When taken as prescribed, Suboxone does not produce a euphoric effect. However, when users abuse the drug by taking too much of it at once, they may feel high and become addicted to it. On the other hand, people who have a low opioid tolerance may experience euphoria from taking a small dose of Suboxone. Like with any other medication of abuse, using a medication in any way other than intended on the label increases the risk of addiction and overdose.

Spotting the Symptoms of a Suboxone Overdose

Buprenorphine is a partial opioid, so users who overdose on Suboxone will exhibit signs similar to that of an opioid overdose. Early signs to look for that may indicate a buprenorphine overdose include:[2]

  • Drowsiness and fatigue
  • Confusion
  • Blurry vision
  • Dizziness
  • Pinpoint pupils
  • Slurred speech
  • Lack of coordination
  • Blue colored lips and fingernails
  • Difficulty concentrating
  • Poor memory
  • Slowed heartbeat
  • Nausea and vomiting
  • Seizures
  • Abdominal pain
  • Reduced breathing and heart rate

Suboxone is a safe medication when taken properly, and especially in recovery from addiction, it is vital to do so for your safety and sobriety. That being said, buprenorphine, when taken in high doses, is a central nervous system depressant. This means that if a person takes a fatal dose of Suboxone, his or her body may be unable to get enough oxygen into the bloodstream. Once enough time passes without sufficient oxygen, a person may stop breathing, fall unconscious, enter a coma, or die. If a person is unresponsive, they are in the later stages of overdose and need medical attention immediately.

What to Do if You or Someone You Know Overdoses on Suboxone

Contacting emergency medical personnel is the only way to ensure a person survives a Suboxone overdose. If you suspect you or someone you know is overdosing on Suboxone or any other medication, call 911 immediately and follow any medical advice given.

EMTs carry naloxone (Narcan) on them in most states which can be administered to reverse the effects of an opioid overdose. However, naloxone is extremely short-acting, so individuals must receive medical attention after receiving naloxone.[3] This way, medical professionals can monitor the individual until the buprenorphine wears off.

The Relationship Between Suboxone Overdose and Reduced Opioid Tolerance

Suboxone is intended only for individuals who have struggled with opioid addiction. Therefore, people who are prescribed this medication are thought to already have a high tolerance for opioid medications. Tolerance develops when a person must take increasingly high amounts of an opioid to feel the desired euphoric effects. For example, a person addicted to prescription opioids may develop a tolerance and need to take multiple pills at once or begin using a stronger opioid, like heroin. People who have drug tolerance are usually dependent as well, so they experience withdrawal symptoms when they stop taking a substance.

This is important because people who struggle with opioid addiction for several years will need help tapering off of these addictive drugs. Once a person tapers off a drug and stays sober for any amount of time, their dependence and tolerance on a substance begin to decrease. As a result, individuals who once got high from snorting two pills may now overdose if they take that much of a substance. This means that, after some time sober, some individuals may be able to take a large dose of Suboxone and feel high. Abusing Suboxone can lead to opioid dependency and Suboxone addiction.

People who don’t have an opioid tolerance should not take Suboxone. Little to no tolerance increases the risk of overdose and other serious complications because the body is no longer used to having high levels of opioids in the system.

Drug Interactions that Increase The Risk of Overdosing on Suboxone

There are many different drugs that interact with Suboxone. Taking drugs that interact negatively with the drug increases the chances that you can overdose on Suboxone. Some of these medications include:[4]

  • Benzodiazepines, such as Xanax, Valium, and Klonopin
  • Barbiturate drugs
  • Alcohol
  • Hormonal contraceptives
  • Antidepressants
  • Phenobarbital

Mixing other depressant drugs with buprenorphine can have a compounding effect where the drugs suppress breathing so far to the event of an overdose. Benzos, alcohol, and barbiturates are considered the most dangerous drugs to mix with buprenorphine or Suboxone.

Understanding the Ceiling Effect

When buprenorphine is taken by itself, it has what is referred to as a “ceiling effect.” This simply means that although a drug may induce a high at certain doses, it will only do so up to a certain point. Since many people recovering from opioid addiction have a high tolerance, they can’t get high from taking Suboxone. However, that doesn’t stop some people from trying. Even though some individuals with tolerance may try to take more and more Suboxone to achieve a high, they will hit the ceiling effect and be unable to do so.

The problem with the ceiling effect is that many people think it makes Suboxone a safer alternative to Percocet or Oxycodone, but this couldn’t be further from the truth. People with no opioid tolerance may overdose on Suboxone before ever reaching the ceiling effect, while others may go way past the ceiling effect and not suspect an overdose until it is too late. Whatever the case may be, it’s important to remember that this medication is still a drug, and that even though it has a ceiling effect, it is still possible to overdose on Suboxone.

Get Help Today

It doesn’t matter if you’re addicted to prescription opioids, heroin, or even Suboxone. At PAX Riverbend Recovery Center, we’re here to help you find the support you need. Our programs consist of partial hospitalization, intensive outpatient, and outpatient – all of which offer Suboxone treatment and other medication-assisted treatment programs. No matter your situation, we can help you find the right treatment program for you. Contact one of our dedicated addiction treatment specialists today to get started.

References:

  1. https://www.medicalnewstoday.com/articles/325827
  2. https://medlineplus.gov/opioidoverdose.html
  3. https://www.drugabuse.gov/drug-topics/opioids/opioid-overdose-reversal-naloxone-narcan-evzio
  4. https://www.rxlist.com/suboxone-drug.htm#indications

Medically Reviewed: September 25, 2019

Dr Ashley

Medical Reviewer

Chief Editor

About

All of the information on this page has been reviewed and verified by a certified addiction professional.

Dr Ashley Murray obtained her MBBCh Cum Laude in 2016. She currently practices in the public domain in South Africa. She has an interest in medical writing and has a keen interest in evidence-based medicine.


All of the information on this page has been reviewed and verified by a certified addiction professional.